Heroin overdose causes and symptoms
Blog
Home > Blog > Accidental Heroin Overdose: Why It Can Happen So Easily

We’re delving into why heroin overdoses can happen so easily, heroin overdose symptoms and lingering questions you may have about heroin overdoses.

Accidental Heroin Overdose: Why It Can Happen So Easily

These days, it seems like heroin overdoses have become all too common. It’s easy to assume that people who overdose on heroin are knowingly pushing their limits or intentionally trying to end their lives. But often, that is not the case.

In this article, we’re going to explain why heroin overdoses can happen so easily. We’ll also cover heroin overdose symptoms and answer common questions you might have about heroin overdoses. If you suspect that someone you know has a heroin problem, recognizing the signs could help save that person’s life. Just know that there is comprehensive help available so you don’t have to address the issue on your own.

How Much Heroin Does It Take To Overdose?

Unintentional or accidental heroin overdoses typically are the result of drug misuse, drug abuse and/or taking too much of the drug while taking other drugs

A major reason it’s so easy to overdose on heroin is that the user never knows how much will actually cause an overdose. This, and the following factors are why so many people tend to overdose on the drug.

  • The purity of heroin is impossible to determine prior to taking it.
  • High purity means a higher strength and possibly more than your body can handle.
  • Contaminants, especially fentanyl, can be incredibly dangerous and can cause an instant overdose.
  • Your body’s tolerance for respiratory depression caused by heroin can also change quickly. When people stop using heroin for just a little while and then relapse, their tolerance can drop without even realizing it.

Conditions That Increase Risk Of A Heroin Overdose

There are a number of underlying conditions that can increase a person’s risk of a heroin overdose. Keep in mind that having one or more of the following conditions does not mean that an overdose is certain, but it does mean that the chances of overdosing can be greatly increased.

Prior Abstinence Or Reduced Use

If a person has used heroin regularly in the past, abstained for a period of time, and then uses heroin again, a fatal overdose may occur. This is due to a reduced opioid tolerance.

The risk of a heroin overdose also increases when treatment is abruptly stopped. By adhering to treatment programs, one’s tolerance can be reduced, thus increasing the risk of overdose in the case of a relapse.

Coexisting Drug Use

Using another drug while also using heroin has been repeatedly linked to overdose mortality. This applies to sedatives or stimulant drugs (like opiates or cocaine) and alcohol.

Alcohol is a depressant. By pairing it with another depressant in the form of heroin, there is an even greater chance of a fatal overdose as it can exacerbate the depressant effects of heroin.

Systemic Diseases Or Infections

Systemic diseases, dysfunctions or infections typically affect the entire body. Having one of these can increase the risk of a heroin overdose.

  • Respiratory Infection. Regular heroin users are often malnourished and tend to exhibit poor hygiene. These factors can often lead to respiratory infections, thus making users more susceptible to an overdose.
  • Hepatic Disease. Heroin users have an increased risk of developing liver disease. Those who develop it due to chronic heroin use can also develop a reduced opiate metabolism in their liver. This can then increase the overall period of heavy intoxication and thus increase the chances of an overdose.
  • Pulmonary Disease. Heroin users with reduced pulmonary function (having to do with the lungs) are much more susceptible to fatal respiratory depression, thus also having an increased risk of a heroin overdose.

Smoking

Cigarette smoking is extremely common with heroin users. Many injection drug users often have bronchitis or other smoking-related respiratory conditions. This suggests induced pulmonary disease, which can increase the risk of overdose.

Can You Overdose From Smoking Heroin?

A common misconception is that heroin can only be injected. In the past, this was the primary way people used heroin. Now smoking and snorting the drug are much more common. Because of this, the drug can appear to be less intimidating which, unfortunately, has led to a rise in its use.

While smoking heroin may seem safer than injecting it, it still delivers the same dangerous results. When smoked, heroin attaches to opioid receptors in the user’s brain which creates a euphoric high. And just like other ways of using heroin, as you smoke the drug, you’ll build up a tolerance—diminishing the intended effects while increasing the risk of an accidental overdose.

Heroin Overdose Symptoms

Heroin activates receptors in the user’s brain. These neurotransmitters are responsible for the feeling of euphoria and often cause a rush along with an intense feeling of pleasure. But with these highs come incredibly dangerous lows.

What happens when you overdose on heroin is an extreme and often deadly combination of physical effects:

  • The body literally “forgets” to breathe
  • Your heart beats irregularly
  • Your blood pressure drops
  • Fluids can back up into your lungs

More visible and obvious symptoms of heroin overdose may also include:

  • Shallow or irregular breathing
  • Limpness or loss of consciousness
  • Gurgling or unusual “snoring” sounds
  • Blue, purple or black fingernails and/or lips
  • Vomiting
  • A low or weak pulse

Get The Help You Need With Daylight Recovery Services

The best way to prevent heroin overdose is to seek professional help. With Daylight Recovery Services, you are never alone. Start down the road to recovery today. If you or someone you care about is displaying signs of heroin addiction, contact our recovery experts at 1-833-2DAYLIGHT now. We’re available 24/7 to take your call.

Contact us for a free consultation

1-833-2DAYLIGHT /
1-833-232-9544




Name *

Phone *

Email *

Your Message